Format

Send to

Choose Destination
Anaesthesia. 2006 Aug;61(8):800-1.

Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion.

Author information

1
Department of Anaesthesiology and Intensive Care Medicine, Fetscher Str. 74, University Hospital Dresden, 01307 Dresden, Germany. rainer.litz@uniklinikum-dresden.de

Abstract

Ropivacaine 1% 40 ml was mistakenly injected as part of an axillary plexus block in an 84-year-old woman. After 15 min the patient complained of dizziness and drowsiness and developed a generalised tonic-clonic seizure followed by an asystolic cardiac arrest. After 10 min of unsuccessful cardiopulmonary resuscitation, a bolus of 100 ml of Intralipid 20% (2 ml.kg(-1)) was administered followed by a continuous infusion of 10 ml.min(-1). After a total dose of 200 ml of Intralipid 20% had been given spontaneous electrical activity and cardiac output was restored. The patient recovered completely. We believe the cardiovascular collapse was secondary to ropivacaine absorption following the accidental overdose. This case shows that lipid infusion may have a beneficial role in cases of local anaesthetic toxicity when conventional resuscitation has been unsuccessful.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center